Tennessee, 2010High Wind in Tennessee, January 17, 2010
January 17, 2010 · NWS MRX · 2 events in 2 counties and zones
A low pressure system strengthened as it shifted northeast into the Tennessee Valley|early Sunday morning. The mountain wave developed in the tight pressure gradient between the low and higher pressure over the Atlantic coastline and was aided by a resident stable air mass across the Southern Appalachians.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system strengthened as it shifted northeast into the Tennessee Valley|early Sunday morning. The mountain wave developed in the tight pressure gradient between the low and higher pressure over the Atlantic coastline and was aided by a resident stable air mass across the Southern Appalachians. Strong winds produced some damage in the highest terrain and in the immediate foothills.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jan 17, 12:15 AM EST, 2 hours 45 minutes earlier.
Area forecast discussion, Jan 17, 12:15 AM EST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1215 AM EST SUN JAN 17 2010
.AVIATION...LOW PRESSURE SYSTEM WILL MOVE INTO THE AREA FROM THE
SOUTHWEST. WIDESPREAD RAIN WILL CONTINUE TO MOVE N ACROSS THE REGION
THROUGH AROUND 18/00Z. IFR/LIFR CONDITIONS AT CHA WILL CONTINUE INTO
THE MORNING. CONDITIONS AT TYS AND TRI WILL DETERIORATE OVERNIGHT TO
IFR AT TYS BY EARLY MORNING AND IFR AT TRI BY NOON SUNDAY.
OTHER CONCERN IS LOW LEVEL WIND SHEAR DEVELOPING AND CONTINUING
UNTIL AROUND 17/13Z.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 7 AM EST SUNDAY FOR
THE FOLLOWING ZONES: CHEROKEE...CLAY.
TN...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 7 AM EST SUNDAY FOR
THE FOLLOWING ZONES: BLOUNT SMOKY MOUNTAINS...COCKE SMOKY
MOUNTAINS...EAST POLK...JOHNSON...MCMINN...NW BLOUNT...
NORTH SEVIER...NORTHWEST CARTER...NORTHWEST COCKE...
NORTHWEST GREENE...NORTHWEST MONROE...SEVIER SMOKY
MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...SOUTHEAST
MONROE...SULLIVAN...UNICOI...WASHINGTON TN...WEST POLK.
VA...HIGH WIND WARNING FROM 10 PM THIS EVENING TO 7 AM EST SUNDAY FOR
THE FOLLOWING ZONES: WASHINGTON.
&&
SONHazardous weather outlook, Jan 16, 4:20 AM EST, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 AM EST SAT JAN 16 2010
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-170930-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
420 AM EST SAT JAN 16 2010 /320 AM CST SAT JAN 16 2010/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
A SURFACE LOW PRESSURE SYSTEM WILL APPROACH THE SOUTHERN
APPALACHIANS THIS EVENING. SOUTHEAST WINDS WILL INCREASE TONIGHT
ACROSS THE MOUNTAINS AND THE FOOTHILLS. SOME DAMAGING WINDS ARE
POSSIBLE OVERNIGHT. WIDESPREAD RAINFALL WILL MOVE INTO THE AREA
LATE THIS AFTERNOON AND CONTINUE INTO SUNDAY. LOCALIZED FLOODING IS
POSSIBLE MAINLY ACROSS AND DOWNSTREAM FROM SNOW PACK AREAS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Jan 16, 9:45 PM EST, 5 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
945 PM EST SAT JAN 16 2010
TNZ018-041-043-045-047-074-VAZ001-002-005-006-008-171100-
JOHNSON-COCKE SMOKY MOUNTAINS-SOUTHEAST GREENE-UNICOI-
SOUTHEAST CARTER-SEVIER SMOKY MOUNTAINS-LEE-WISE-SCOTT-RUSSELL-
WASHINGTON-
INCLUDING THE CITIES OF...MOUNTAIN CITY...COSBY...CEDAR CREEK...
ERWIN...ROAN MOUNTAIN...GATLINBURG...JONESVILLE...WISE...NORTON...
GATE CITY...LEBANON...ABINGDON
945 PM EST SAT JAN 16 2010
...LIGHT TO MODERATE RAINFALL EXPECTED OVERNIGHT AND SUNDAY ON TOP
OF HIGH MOUNTAIN SNOW PACK...
AN AREA OF LOW PRESSURE WILL MOVE NORTHEAST FROM THE NORTHERN GULF
OF MEXICO TO THE SOUTHERN APPALACHIANS OVERNIGHT AND SUNDAY. RAIN
WILL SPREAD ACROSS EAST TENNESSEE...SOUTHWEST VIRGINIA...AND
SOUTHWEST NORTH CAROLINA WITH TOTAL RAINFALL FROM A HALF INCH TO
ONE AND ONE-HALF INCHES ANTICIPATED.
SNOW PACK STILL EXISTS IN CERTAIN LOCATIONS IN THE HIGHER TERRAIN...
GENERALLY ABOVE 3000 FEET. THE MOST SIGNIFICANT PACK IS IN THE
SMOKIES...AROUND THE ROAN MOUNTAIN REGION...AND IN THE HIGH KNOB
AND BLACK MOUNTAIN AREAS OF SOUTHWEST VIRGINIA.
AREAS WITH LIMITED SNOW PACK ARE NOT EXPECTED TO FLOOD. RAIN
FALLING ON EXTENSIVE SNOW PACK MAY CAUSE SOME STREAMS TO FLOOD AND
THESE WILL IN TURN FLOW INTO LOW SPOTS IN THE LOWLANDS. THIS WILL
BE ESPECIALLY TRUE IN THE HIGHER TERRAIN OF NORTHEAST TENNESSEE AND
SOUTHWEST VIRGINIA.
IN WESTERN NORTH CAROLINA...A MORE EXTENSIVE SNOW PACK STILL EXISTS IN
CERTAIN DRAINAGES SUCH AS THE UPPER NOLICHUCKY...FRENCH BROAD...AND
PIGEON BASINS. THEY BEAR WATCHING...BUT NO MAJOR FLOODING IS EXPECTED
IN TENNESSEE AT THIS TIME.
PLEASE STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR
FURTHER DETAILS OR UPDATES.
High Wind, Sevier/Smoky Mountains
- When
- January 17, 3:00 AM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
Park ranger reported trees down on New Found Gap Road.
High Wind, Northwest Carter
- When
- January 17, 5:00 AM EST
- Where
- Northwest Carter forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.293, -82.127 (the zone’s center; the record gives no point)
A few trees were reported down on Taylor Avenue near Watauga Road.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flood in California, January 17 to 22, 20101 death · $2.3 million · EF0 · 21 events
- Winter Storm and Hail in California, January 17 to 22, 2010$100,000 · 52 kt wind · 14 events
- Freezing Fog in Kansas, January 17 to 18, 20103 injured · $40,000 · 2 events
- Flood in Washington, January 17 to 18, 2010$25,000 · 1 event
- Dense Fog in Illinois, January 17 to 19, 201013 events
- Heavy Snow in Maine, January 17 to 18, 20108 events
- Winter Weather in New York, January 17 to 18, 20105 events
- Heavy Snow in New Hampshire, January 17 to 18, 20105 events
- Damaging Winds and High Wind in North Carolina, January 17, 2010$2,000 · 51 kt wind · 3 events
- Heavy Snow in California, January 17 to 18, 20103 events
- High Wind in Oregon, January 17 to 18, 201075 kt wind · 3 events
- Ice Storm and Winter Weather in Pennsylvania, January 17, 20102 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 205440, 205441.